Extreme Cold/Wind Chill, Central St. Louis
- When
- February 3, 8:00 PM CST to February 5, 5:00 PM CST
- Where
- Central St. Louis forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 47.590, -92.461 (the zone’s center; the record gives no point)
Brutally cold temperatures combined with winds in the 10 to 20 mph range to create dangerous wind chills across northeast Minnesota in early February. Wind chills of -40 to -50 were common February 3rd through the 5th, with afternoon highs remaining below zero.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Brutally cold temperatures combined with winds in the 10 to 20 mph range to create dangerous wind chills across northeast Minnesota in early February. Wind chills of -40 to -50 were common February 3rd through the 5th, with afternoon highs remaining below zero. The cold wave closed schools, suspended some outdoor activities, and burst pipes because of the lack of snow cover. Power companies urged their customers to conserve energy during this cold wave, as the region's electrical grid became stressed. It was the longest period of cold since 1996. Morning low temperatures at Duluth were below zero for 10 consecutive days. Lows in the -30s were common across the arrowhead during this first weekend in February into Monday, and Embarrass bottomed out at -42 on the morning of the 4th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Feb 3, 3:14 PM CST, 4 hours 46 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
314 PM CST SAT FEB 3 2007
.DISCUSSION...REGION REMAINS LOCKED UNDER INFLUENCE OF UNUSUALLY
DEEP MID LVL TROUGH. 50H HT ANOMALIES STRETCH FROM NORTHERN CANADA TO
THE GULF COAST WITH MAXIMUM ANOMALIES OF 2 TO 3 S.D. CENTERED OVER
WRN GT LAKES. WITH 85H TEMPS FCST TO REMAIN BELOW AVERAGE FOR THE
NEXT 7 DAYS IT WILL BE A SLOW RETURN TO NORMALCY.
THIS AFTERNOON...SUNSHINE HAS ALLOWED SOME LOW LVL MECHANICAL
MIXING TO OCCUR...PRODUCING SOME GUSTY WINDS AS 10-20KT 925H WINDS
REMAIN JUST ABOVE THE DECK. LES HAS CONTINUED TODAY HOWEVER CALL
TO LOCAL OFFICIALS INDICATES LITTLE SIGNIFICANT ACCUMULATION. LL
TRAJECTORY HAS BACKED INTO A MORE WESTERLY DIRECTION KEEPING BEST
MSTR FLUX AIMED INTO NRN BAYFIELD COUNTY.
TONIGHT..SYNOPTIC SFC PRESSURE GRADIENT RELAXES GRADUALLY AS
ARCTIC ANTICYCLONE EDGES SOUTH FROM NE MT INTO NRN PLAINS. STILL
EXPECT ENOUGH GRADIENT BETWEEN DEPARTING SFC LOW OVER ERN LAKES
AND SFC HIGH TO THE WEST TO KEEP SOME WIND OVER THE CWA TONIGHT. A
SFC REFLECTION OF A SHORTWAVE IS SUGGESTED BY 12Z GFS TO SLIDE
SOUTH FROM MANITOBA INTO NRN CWA BY MORNING. AT THIS TIME ONLY A
FEW CLOUDS EXIST WITH THIS FEATURE. MAV/LAV TRENDS OVER PAST 2
FCST CYCLES HAVE BEEN COLDER AND HAVE ADJUSTED GUIDANCE DOWNWARD
TO ARRIVE AT FCST MINS/MAXS. ALTHOUGH WINDS MAY DROP BELOW 10MPH
OVERNIGHT IN SOME PROTECTED LOCATIONS...WILL UPGRADE WIND CHILL
ADVISORY TO A WIND CHILL WARNING FOR MN ZONES AND DOUGLAS/BURNETT
COUNTIES. WINDCHILLS DROPPED TO 35 TO 45 BELOW LAST NIGHT AND
SUSPECT TONIGHTS VALUES WILL BE ABOUT 10 DEGREES LOWER. ALTHOUGH
THIS TYPE OF WARNING TENDS TO BE DIURNAL IN NATURE AT TIMES...WILL
ALLOW WARNING TO PERSIST THROUGH SUNDAY/SUNDAY NIGHT. A WIND CHILL
ADVISORY WILL REMAIN IN EFFECT FOR THE REMAINDER OF THE CWA.
TOMORROW...LINGERING LES EXPECTED AS 925/85O LAYER WIND SHIFTS
SLIGHTLY MORE NW. WITH SUCH COLD AIR THE FAVORED DENDRITE
PRODUCTION ZONE HAS BECOME PART OF THE UPPER SOIL LAYER
ACCUMULATIONS SHOULD REMAIN NEAR AN INCH ALONG THE IRON RANGE.
WINDS SHOULD PICK UP AGAIN WITH INSOLATION ALLOWING SOME VERTICAL
MIXING IN THE SHALLOW BDRY LAYER...925H WINDS FCST TO BE 15-20KT.
EXTENDED...ONLY A SLOW MODIFICATION TO ARCTIC AIR WITH TEMPS WELL
BELOW NORMAL MOST OF THE PERIOD. SNOWFALL CHANCES LIMITED WITH
THIS PATTERN. GFS SUGGESTS AN OPPORTUNITY WEDNESDAY HOWEVER ECMWF
KEEPS REGION DRY. WILL LEAN WITH DRY SOLUTION GIVEN NATURE OF AIR MASS
AND LACK OF ANY CONVINCING EVIDENCE TO CHANGE GOING FCST.
&&
POINT TEMPS/POPS...
DLH -28 -6 -21 -1 / 10 10 10 10
INL -34 -12 -31 -5 / 10 10 0 0
BRD -22 -7 -24 -2 / 10 10 0 0
HYR -23 -5 -22 -2 / 10 10 10 10
ASX -16 -3 -18 0 / 30 40 40 40
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...WIND CHILL WARNING UNTIL 12 PM CST MONDAY FOR CARLTON/SOUTHERN
ST. LOUIS-CENTRAL ST. LOUIS-CROW WING-KOOCHICHING-NORTHERN
AITKIN-NORTHERN CASS-NORTHERN COOK/NORTHERN LAKE-NORTHERN
ITASCA-NORTHERN ST. LOUIS-PINE-SOUTHERN AITKIN-SOUTHERN
CASS-SOUTHERN COOK/LAKESHORE-SOUTHERN ITASCA-SOUTHERN
LAKE/LAKESHORE.
WI...WIND CHILL WARNING UNTIL 12 PM CST MONDAY FOR BURNETT-DOUGLAS.
WIND CHILL ADVISORY UNTIL 12 PM CST MONDAY FOR ASHLAND-BAYFIELD-
IRON-PRICE-SAWYER-WASHBURN.
CANNONHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 520 AM CST SAT FEB 3 2007 LSZ121-140>148-162-MNZ010>012-018>021-025-026-033>038-WIZ001>004- 006>009-041130- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- OPEN WATERS OF LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND PORTAGE MN-KOOCHICHING-NORTHERN ST. LOUIS- NORTHERN COOK/NORTHERN LAKE-NORTHERN ITASCA-CENTRAL ST. LOUIS- SOUTHERN LAKE/LAKESHORE-SOUTHERN COOK/LAKESHORE-NORTHERN CASS- SOUTHERN ITASCA-SOUTHERN CASS-CROW WING-NORTHERN AITKIN- SOUTHERN AITKIN-CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD- ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE- 520 AM CST SAT FEB 3 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA... NORTHWEST WISCONSIN AND WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT DANGEROUS WIND CHILLS TEMPERATURES RANGING FROM 25 BELOW TO 45 BELOW ZERO WILL CONTINUE TODAY AND TONIGHT ACROSS ALL OF NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN. SEE THE LATEST WINTER WEATHER PRODUCTS FROM THE DULUTH NATIONAL WEATHER SERVICE OFFICE FOR MORE DETAILS. IN ADDITION...SEVERAL INCHES OF SNOW ACCUMULATION ARE EXPECTED ACROSS IRON AND EASTERN ASHLAND COUNTIES TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY DANGEROUS WIND CHILL TEMPERATURES WILL CONTINUE ACROSS MUCH OF THE REGION ON SUNDAY...AND POSSIBLY INTO EARLY NEXT WEEK. SEE THE LATEST WINTER WEATHER PRODUCTS FROM THE DULUTH NATIONAL WEATHER SERVICE OFFICE FOR DETAILS. IN ADDITION...SEVERAL INCHES OF SNOW ACCUMULATION ARE EXPECTED ACROSS IRON AND EASTERN ASHLAND COUNTIES SUNDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. BERDES
The national radar mosaic for the moment the first event began.
15 extreme cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, February 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 17183, 17184, 17185, 17186, 17187, 17188, 17189, 17190, 17191, 17192, 17193, 17194, 17195, 17196, 17197.